[Skip to Content]
[Skip to Content Landing]
Article
October 24, 1959

AN APHYLACTOID REACTION TO VANCOMYCIN

Author Affiliations

Denver

From the Department of Medicine, General Rose Memorial Hospital and the University of Colorado Medical Center.

JAMA. 1959;171(8):1101-1102. doi:10.1001/jama.1959.73010260008010b
Abstract

Vancomycin (Vancocin) hydrochloride is a potent antibiotic which is bactericidal for many strains of micrococci. As experience with the use of this drug has been obtained a variety of untoward effects have been observed. Notable among these have been febrile reactions and occasional hypotensive episodes. Eosinophilia, dermatitis, deafness, pruritus, and phlebitis from the infusion also have been reported. Occasionally chills followed infusion of the early batches, but this reaction no longer commonly occurs.1 The following case illustrates a type of reaction which has hitherto been unreported but of which the clinician should certainly be aware.

Report of a Case  The patient was a 17-year-old girl known to have rheumatic heart disease. This disease had been inactive since the patient was 10 years of age and mitral insufficiency was clinically her only valvular lesion. For the past two years she had taken penicillin G orally, 250,000 units twice a day,

×